Which physical findings are characteristic of amiodarone-associated thyroid dysfunction?

Updated: Aug 28, 2020
  • Author: Mini Gopalan, MD; Chief Editor: Romesh Khardori, MD, PhD, FACP  more...
  • Print
Answer

The physical signs of thyrotoxicosis or hypothyroidism induced by amiodarone therapy do not differ from those observed in states of thyroid excess or deficiency attributable to other causes.

  • Signs of AIT include tremor, goiter, heart failure, sinus tachycardia, and atrial fibrillation.

  • The presence of proptosis or multinodular or diffuse goiter usually indicates type 1 AIT. A small, often tender, goiter occasionally develops in patients with type 2 AIT.

  • The clinical manifestations of AIH are similar to those of spontaneous hypothyroidism. Patients present with vague symptoms and signs such as fatigue, lethargy, cold intolerance, mental sluggishness, and dry skin. A goiter is found in 20% of patients with hypothyroidism who live in iodine-replete areas, but most of these goiters predate the start of amiodarone treatment. Myxedema coma has also been reported in a patient receiving long-term amiodarone therapy. In patients already receiving levothyroxine replacement therapy, the dose of levothyroxine may need to be increased to offset the amiodarone-induced inhibition of the T4-to-T3 conversion.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!